The US Food and Drug Administration has issued a warning against a dangerous practice that many college kids engage in while on vacation — getting a temporary tattoo. These typically last from three days to several weeks and use a dye such as henna to tint the skin, without piercing the skin’s surface as with a permanent tattoo. “Just because a tattoo is temporary it doesn’t mean that it is risk-free,” said Dr. Linda Katz, director of the FDA’s Office of Cosmetics and Colors. Some consumers report reactions that may be severe and long outlast the temporary tattoos themselves.
The FDA said it has received reports of problems associated with the tattoos such as redness, blisters, raised red weeping lesions, loss of pigmentation, increased sensitivity to sunlight, and, in rare cases, permanent scarring.
Inks marketed as black henna may be a mix of the red plant-based dye henna along with other ingredients such as black hair dye. The black hair dye often contains p-phenylenediamine (PPD), an ingredient that can cause dangerous skin reactions in some people.
PPD has been banned in skin cosmetics, according to the FDA. The agency recommends that those who have had adverse reactions file reports on its MedWatch website. You can also call 800-FDA-1088 to file the report.